EXPLORE!

Adolescent Acne: Multifactorial Considerations to Optimizing Management

  661 Views

#Dermatology 

    29 July 2022

A case report describes SR, a 16-year-old high school student, who reported bothersome facial acne for the past 3 years. She described facial breakouts initiated gradually, varied in severity, worsened during menses and never completely cleared, which contributed to feelings of low self-esteem. 

She used over-the-counter 5% benzoyl peroxide (BP) gels and washes, as well as multiple facial cleansing products, without improvement. She also eliminated chocolate and fried foods from her diet, but also without improvement. She reported having a normal PAP test result and well-woman examination 3 months earlier and was prescribed norgestimate/ethinyl estradiol, but she did not take the hormone therapy for fear that it might worsen her acne and cause weight gain. Along with normal physical examination results, her menstrual cycle was regular, and the endocrine system review was negative. She was not taking any medications and refused any allergies. 

A physical examination showed a healthy young woman with 15 open and closed comedones, 10 papules and 5 pustules on each half of the face, involving the forehead, cheeks and chin. No nodules or cysts were observed.

Diagnostic considerations revealed several factors to support a diagnosis of acne vulgaris. The gradual onset of comedones, with or without inflammatory lesions, coinciding with puberty is typical for acne vulgaris, which is further supported by varying severity of the course and the relationship to menses.

The patient did not show factors typical of alternative disorders, like eruption confined to specific areas of the face, waxy scales, erythema or lack of comedones, which are all factors typical of common differential diagnoses. Thus was diagnosed as acne vulgaris and the presence of both noninflammatory (comedones) and inflammatory (papules and pustules) lesions indicated moderate acne vulgaris.

Treatment plan:

The presence of both noninflammatory and inflammatory lesions prompts using the first-line approach to target both types. The patient has already tried over-the-counter BP without improvement, and increasing BP from 5% to 10% would not treat the inflammatory acne and may further dry and irritate the skin.

Topical retinoids prevent microcomedone formations and inhibit inflammation. However, they may cause acne exacerbation in the first weeks of administration, which may negatively affect the self-esteem of a 16-year-old girl.

The topical antibiotics clindamycin and erythromycin are indicated for inflammatory acne, which works by inhibiting bacterial protein synthesis and are more effective as fixed-combination products than as single agents. Adding BP can minimize antibiotic resistance.

Current recommendations of the Global Alliance to Improve Outcomes in Acne advise a simultaneous attack on more than one pathogenic factor. Topical retinoids are a treatment of choice for mild comedonal acne. Adding a topical retinoid to a fixed-combination product of BP/topical antibiotic benefits in moderate inflammatory lesions. Oral antibiotics combined with a topical retinoid are suitable for moderate-to-severe acne.

Systemic treatments such as oral antibiotics reduce papulopustular acne but may not be appropriate to consider in absence of nodules, cysts or scarring. Oral tetracyclines cannot be given with oral contraception, because it may interfere with contraceptive efficacy and also may be associated with side effects like vaginal candidiasis.

Follow-up

One week after the initial visit, the patient was upset about the nonimprovement of her acne. She practiced twice-daily applications of BP/clindamycin for about 3 to 4 of the past 7 days but was fully adherent to the nightly oral contraceptive. She worried regarding facial dryness and redness and reported the appearance of a few more pimples since starting her prescriptions.

She was advised to improve compliance with the topical medication and also reminded that a temporary increase in pimples is expected with this regimen and that applying the appropriate amount of medication should reduce her skin irritation.

Three weeks after the initial visit, she reported missing topicals only twice, wore a hat whenever in the sun, and was somewhat satisfied with the recommended nonmedicated makeup product. She reported improvement with moisturizer use but did not see a reduction in acne lesions. She was encouraged to continue the prescribed regimen.

Eight weeks after the initial visit, the patient and her mother were pleased with the results. She showed good adherence to treatment. No pustules were seen; the number of inflammatory lesions decreased by about 40% and comedones were reduced by 50%. The daily use of moisturizer and less sun exposure caused less skin irritation.

She agreed to continue the current regimen and to follow-up in 4 weeks. She was advised to continue using topical retinoids even after inflammatory lesions subside to minimize the potential for additional microcomedone formation.

Source: Dermatology Nursing. 2010;22(1). Available from: https://link.gale.com/apps/doc/A225588765/AONE?u=googlescholar&sid=bookmark-AONE&xid=7d03e492

To comment on this article,
create a free account.

Sign Up to instantly get access to 10000+ Articles & 1000+ Cases

Already registered?

Login Now

Most Popular Articles

News and Updates

eMediNexus provides latest updates on medical news, medical case studies from India. In-depth medical case studies and research designed for doctors and healthcare professionals.